Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 191, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Sep 9, 2018, 6:08 PM EDT for Greene County, Hawkins County, Washington County, Tennessee. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2018, 6:08 PM EDT (22:08 UTC)
- Expired
- Sep 9, 2018, 7:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, TN, Hawkins County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:25 PM EDT | TSTM WND DMG | 2 W Greeneville, TN | A FEW TREES DOWN JUST WEST OF THE GREENEVILLE, TN AREA. |
| Sep 9, 6:55 PM EDT | TSTM WND DMG | Fall Branch, TN | A FEW TREES DOWN NEAR FALL BRANCH, TENNESSEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883
WUUS54 KMRX 092208
SVRMRX
TNC059-073-179-092300-
/O.NEW.KMRX.SV.W.0191.180909T2208Z-180909T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
608 PM EDT SUN SEP 9 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Eastern Hawkins County in east Tennessee...
Northwestern Washington County in east Tennessee...
Greene County in east Tennessee...
* Until 700 PM EDT.
* At 608 PM EDT, a severe thunderstorm was located near Greeneville,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Johnson City, Greeneville, Jonesborough, Tusculum, Surgoinsville,
Midway, Church Hill, Mosheim, Baileyton, Leesburg, Chucky, Cedar
Creek, Limestone, Romeo, Telford, Fall Branch, Avondale, Kepler,
Mohawk and Davy Crockett Birthplace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3601 8292 3617 8312 3656 8276 3648 8265
3646 8270 3643 8268 3644 8266 3643 8262
3642 8260 3643 8257 3629 8237
TIME...MOT...LOC 2208Z 225DEG 20KT 3613 8293
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
522
WWUS54 KMRX 092227
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
627 PM EDT SUN SEP 9 2018
TNC059-073-179-092300-
/O.CON.KMRX.SV.W.0191.000000T0000Z-180909T2300Z/
Hawkins TN-Washington TN-Greene TN-
627 PM EDT SUN SEP 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR EASTERN HAWKINS...CENTRAL WASHINGTON AND NORTHEASTERN GREENE
COUNTIES...
At 627 PM EDT, a severe thunderstorm was located near Tusculum, or
near Greeneville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Johnson City, Greeneville, Jonesborough, Tusculum, Surgoinsville,
Midway, Church Hill, Baileyton, Leesburg, Chucky, Limestone, Romeo,
Telford, Fall Branch, Avondale, Kepler, Davy Crockett Birthplace,
Jearoldstown and Bays Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3613 8279 3628 8301 3656 8276 3648 8265
3646 8270 3643 8268 3644 8266 3643 8262
3642 8260 3643 8257 3629 8237
TIME...MOT...LOC 2227Z 223DEG 23KT 3626 8280
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:33 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 9, 3:33 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Morristown TN 333 PM EDT Sun Sep 9 2018 .SHORT TERM...(Tonight and Monday)... A cold front, currently located near Nashville, will slowly move into the area from the west tonight. Training cells may give a small risk of localized flooding problems through the evening. Lightning activity will remain isolated. With the mid to upper level flow from SW to NE, parallel to the front, the front will make very slow eastward progress through tomorrow, becoming positioned along the spine of the Appalachians by the end of the day. With a moist air mass to the east of it, PoPs will remain in the high chance to likely range, with QPF amounts averaging around a half inch in the eastern sections. Broken to overcast cloud cover through the day will hold high temps in the 70s to lower 80s. .LONG TERM...(Monday night through Sunday)... The forecast starts out with a relatively decent pop due to the early week frontal boundary in the vicinity. Trended pops back a bit later Tuesday afternoon through Tuesday night, as convergence weakens along the boundary. On Wednesday, models try to bring a weak upper level wave back into the Mid Mississippi Valley region with some low level troughiness developing across the Mid South. Because there will be some instability and lift present from this weak system, used a broadbrushed pop for showers and thunderstorms and generally maintained this idea into Thursday with a decreasing pop trend into the weekend. The latter part of the forecast gets a little interesting with Florence predicted to move onshore along the Southeast Atlantic Coast, with with the center line path of the confidence cone indicating that the rather strong tropical circulation may cross the North Carolina border just north of the Greater Myrtle Beach area in South Carolina sometime Friday morning. For our late week weather, tried to stay with a scenario that utilizes increasing subsidence along with a slightly drier easterly or northeasterly flow ahead of Florence. Of course there is still a fair amount of uncertainty in this forecast, and late week weather conditions will come into better focus in the next few days. Temperatures will remain rather warm in the extended, with highs and lows several degrees above normal; especially later in the week, if the drying and subsidence concept occurs. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 79 67 85 / 80 50 20 20 Knoxville McGhee Tyson Airport, TN 70 79 65 84 / 80 50 30 40 Oak Ridge, TN 70 77 65 84 / 80 50 20 20 Tri Cities Airport, TN 69 79 64 84 / 60 70 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Sep 9, 3:06 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 306 PM EDT Sun Sep 9 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 306 PM EDT Sun Sep 9 2018 /206 PM CDT Sun Sep 9 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms tonight could bring periods of heavy rain. Some locations that see multiple rounds of prolonged heavy rain could experience flooding, especially in poorly draining locations. The most likely areas to see potential flooding issues would be in southwest Virginia, and northern portions of the Cumberland Plateau. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms will continue into Monday. Some locations that see multiple rounds of prolonged heavy rain could experience flooding, especially in poorly draining locations. The most likely areas to see potential flooding issues would be in the Tennessee mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Sep 9, 4:34 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST LENOIR CITY 35.80N 84.27W
09/09/2018 E50 MPH LOUDON TN TRAINED SPOTTER
SEVERAL TREES DOWN. ONE ONTO A POWER-LINE.
&&
DHSpecial weather statement, Sep 9, 4:55 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
455 PM EDT SUN SEP 9 2018
TNZ036>038-069-092130-
Anderson TN-Union TN-Grainger TN-Knox TN-
455 PM EDT SUN SEP 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...EAST CENTRAL
ANDERSON...SOUTHWESTERN GRAINGER AND UNION COUNTIES UNTIL 530 PM
EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving northeast at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Knoxville, Maynardville, Plainview, Halls, Blaine, Luttrell,
Paulette, Rose Hill, Big Ridge State Park, Sharps Chapel, House
Mountain State Park, Maloneyville, Mascot, Bearden and Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3618 8356 3615 8359 3616 8360 3613 8361
3614 8364 3613 8364 3612 8363 3611 8365
3612 8365 3612 8367 3610 8367 3609 8368
3610 8371 3607 8370 3590 8398 3603 8414
3638 8383
TIME...MOT...LOC 2055Z 223DEG 28KT 3603 8399Special weather statement, Sep 9, 5:20 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
520 PM EDT SUN SEP 9 2018
TNZ016-038>040-042-070-073-092200-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Grainger TN-North Sevier TN-Hawkins TN-
520 PM EDT SUN SEP 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
JEFFERSON...NORTHWESTERN COCKE...NORTHWESTERN GREENE...EAST CENTRAL
GRAINGER...NORTHEASTERN SEVIER AND HAMBLEN COUNTIES UNTIL 600 PM
EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dandridge, moving northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morristown, Greeneville, Sevierville, Jefferson City, Newport,
Rogersville, Dandridge, Bean Station, Tusculum, White Pine, New
Market, Baneberry, Parrottsville, Russellville, Mosheim, Bulls Gap,
Caney Branch, Panther Creek State Park, Bird Crossing and Fairgarden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3618 8271 3586 8334 3600 8366 3641 8324
3643 8320 3644 8320 3648 8316
TIME...MOT...LOC 2120Z 225DEG 38KT 3604 8336Special weather statement, Sep 9, 5:51 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
551 PM EDT SUN SEP 9 2018
TNZ012-035-067-092230-
Roane TN-Scott TN-Morgan TN-
551 PM EDT SUN SEP 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CENTRAL ROANE AND SCOTT
COUNTIES UNTIL 630 PM EDT...
At 551 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Jamestown to 9 miles
south of Crossville. Movement was east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oak Ridge, Kingston, Rockwood, Oneida, Wartburg, Huntsville,
Helenwood, Midtown, Harriman, Winfield, Sunbright, Oakdale, Rugby,
Coalfield, High Point, Honey Creek State Park, Robbins, Dearmond, Big
South Fork National Park and Deerlodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3660 8441 3620 8439 3614 8445 3611 8442
3610 8438 3585 8437 3582 8479 3591 8468
3600 8472 3609 8480 3609 8483 3616 8491
3620 8491 3629 8487 3630 8480 3634 8474
3637 8472 3640 8466 3657 8476 3660 8467
TIME...MOT...LOC 2151Z 249DEG 36KT 3628 8503 3581 8502Special weather statement, Sep 9, 5:53 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Morristown TN 553 PM EDT SUN SEP 9 2018 TNZ016-039-040-042-044-092245- Washington TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN- Hawkins TN- 553 PM EDT SUN SEP 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAWKINS...WEST CENTRAL WASHINGTON...NORTH CENTRAL COCKE...GREENE AND SOUTHEASTERN HAMBLEN COUNTIES UNTIL 645 PM EDT... At 553 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Parrottsville, or 13 miles southeast of Morristown, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Morristown, Greeneville, Rogersville, Tusculum, Surgoinsville, Parrottsville, Church Hill, Mosheim, Bulls Gap, Baileyton, Chucky, Limestone, McCloud, Romeo, Telford, Kepler, Lowland, Mohawk, Davy Crockett Birthplace and Jearoldstown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3601 8309 3618 8324 3656 8284 3623 8248 TIME...MOT...LOC 2153Z 235DEG 25KT 3613 8308
Special weather statement, Sep 9, 5:59 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
559 PM EDT SUN SEP 9 2018
VAZ005-006-008-092245-
Washington VA-Scott VA-Russell VA-
559 PM EDT SUN SEP 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...EASTERN SCOTT AND
WESTERN WASHINGTON COUNTIES UNTIL 645 PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Weber City, or 10 miles east of Gate City, moving
northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Cleveland Va, Honaker, St. Paul, Nickelsville, Rosedale,
Dye, Lindell, Collingwood, Castlewood, Holston, Hansonville, Benhams
and Hiltons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3705 8183 3696 8178 3693 8184 3686 8177
3659 8229 3659 8239 3666 8254 3688 8240
3689 8237 3689 8232 3691 8232 3691 8230
3697 8233 3700 8229 3699 8226 3704 8217
3705 8204 3712 8201 3713 8199 3713 8193
TIME...MOT...LOC 2159Z 208DEG 21KT 3669 8240The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:01 PM EDT | Special Weather Statement | MRX | Loudon | 44 min |
| Sep 9, 4:08 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 52 min |
| Sep 9, 4:21 PM EDT | Special Weather Statement | MRX | Hamilton | 54 min |
| Sep 9, 4:55 PM EDT | Special Weather Statement | MRX | Knox, Union | 35 min |
| Sep 9, 5:20 PM EDT | Special Weather Statement | MRX | Greene, Hamblen, Jefferson | 40 min |
| Sep 9, 5:51 PM EDT | Special Weather Statement | MRX | Morgan, Roane, Scott | 39 min |
| Sep 9, 5:53 PM EDT | Special Weather Statement | MRX | Greene, Hawkins | 52 min |
| Sep 9, 6:21 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 39 min |
| Sep 9, 6:25 PM EDT | Special Weather Statement | MRX | Anderson, Campbell, Morgan, Roane, Scott | 50 min |
| Sep 9, 6:42 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hancock, Hawkins, Sullivan, Washington | 48 min |
| Sep 9, 6:48 PM EDT | Areal Flood Advisory | MRX | Greene, Sullivan, Washington | 117 min |
| Sep 9, 7:06 PM EDT | Special Weather Statement | MRX | Anderson, Campbell, Union | 39 min |
| Sep 9, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Hawkins, Johnson, Sullivan | 78 min |
| Sep 9, 7:17 PM EDT | Special Weather Statement | MRX | Blount, Sevier | 58 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.